Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online
Ask a Dentist   »  

Gum bleeding after brushing and flossing, blood clot between teeth, blood and phlegm in cough, taken plavix, coumadin, aspirin. Cure?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
Question
Hi Doc,
I take 3 blood thinners (Plavix, Coumadin and Aspirin). Sometimes after brushing flossing and brushing, my gums would bleed a little. Last night I prepared for bed as usual (brushing and flossing) and I woke up coughing up a liquid. I went the toilet to spit it out and it was blood--very red. I spit again (smaller amount) and it was still blood. I looked in my mouth and I could see a blood clot forming between two teeth. I went back to bed hoping the blood clot, and did eventually. This morning, I was not bleeding but had to cough a little phleghm and it had some dark stuff in it---but when I cough phleghm it is usually clear.
Question 1---why all of sudden would I bleed to profusely from brushing and flossing.
Question 2---do you think the coughing up of the discolored (a little like dark brown but otherwise clear) was a result of my bleeding gums and...
Question 3---when I floss and brush tonight and if it starts to bleed again, how can I stop the bleeding?
Posted Sat, 21 Apr 2012 in Dental Health
 
 
Answered by Dr. Jasvinder Singh 51 minutes later
Hello,

Thanks for your query.

I will explain you and answer your questions effectively. My explanation should help you understand it better.

In view of the bleeding from the gums, there’s a high possibility that your bleeding profile is deranged due to the use of the three blood thinners.

Please get the prothrombin time/INR done. If the INR is markedly deranged, it indicates that the dose of the blood thinners needs to be lowered and this lowers the bleeding risk.

It is extremely difficult to say why this bleeding started when you were taking the same dose.

However, what is important to know is that the dose needs to be lowered once the bleeding is observed.

The use of Vitamin K can lower the risk of bleeding but this should be used only after consulting a physician.

The coughing up of the discolored blood was likely due to the gum bleeding only.

My suggestion is to avoid using the brush till you see your doctor.

It is better to apply the dental cream at the end of the index finger and clean your teeth using the finger instead of using the brush as it is much less traumatic to the gums.

Please see your physician at earliest.

Hope this answers your query. Please do get back with these answers so that we can help you in a better way.

Wishing you good health.

Above answer was peer-reviewed by
 
Follow-up: Gum bleeding after brushing and flossing, blood clot between teeth, blood and phlegm in cough, taken plavix, coumadin, aspirin. Cure? 22 hours later
Can you pls answer Question 3---when I floss and brush tonight and if it starts to bleed again, how can I stop the bleeding? Actually, I just want to know how to stop the bleeding if I floss or water pik......
rgds, XXXXXXX
 
 
Answered by Dr. Jasvinder Singh 15 hours later
Hello,

Thanks for writing back.

I can understand your concern for these symptoms. First of all avoid brushing or brush gently using a toothbrush with soft bristles. Avoid using commercial, alcohol-containing mouthwashes, which aggravate the problem.

If bleeding occurs then you need vitamin K (tablet or injectable) form to stop the bleeding occurring after taking blood thinners. These are available only under prescription.

Hope this answers your query. Please do get back with these answers so that we can help you in a better way.

Wishing you good health.

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Dentist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor